Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 62, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2019, 7:02 PM CDT for Armstrong County, Donley County, Randall County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2019, 7:02 PM CDT (00:02 UTC)
- Expired
- May 5, 2019, 7:31 PM CDT
- In force
- 29 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Donley County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2875 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:18 PM CDT, 44 minutes earlier.
Area forecast discussion, May 5, 6:18 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 618 PM CDT Sun May 5 2019 .AVIATION... 00Z TAF Cycle VFR conditions are expected at all three TAF sites as showers and thunderstorms move east of the TAF sites. MVFR ceilings possible in and near showers and thunderstorms at the Guymon TAF site between 20Z Monday and 00Z Tuesday. Southeast to south and southwest winds 10 to 20 knots with some gusts diminishing to 5 to 15 knots after 02Z to 06Z Monday. Schneider && .PREV DISCUSSION... /Issued 355 PM CDT Sun May 5 2019/ SHORT TERM...This Afternoon and Tonight... Showers and thunderstorms are expected to continue to develop across the northwest CWA late this afternoon into this evening. Some isolated showers and thunderstorms will be possible across the southern Texas Panhandle near the Caprock. Local convergence along the Caprock may be enough to initialize thunderstorms. If thunderstorms develop in this area they could become severe with large hail and damaging winds the main threats. If storms can last toward sunset in the southeast Texas Panhandle, then a tornado threat will increase as a low level jet enhances the shear in the lowest layers and also increases the low level moisture which will help to lower the LCL's. Severe thunderstorms will also be possible with the activity that moves across the northern CWA with large hail and damaging winds the main threats. Showers and thunderstorms should be moving out of the area or dissipating toward midnight. Low clouds are then expected to move back across much of the area overnight. 15 LONG TERM...Monday through Saturday... Monday sees a transition to southwest flow aloft as the upper closed low moves onshore into southern California. A series of shortwaves will eject out from the main low and bring chances for thunderstorms Monday through Wednesday to the Panhandles. Monday and Tuesday look to have the possibility of large hail and damaging winds from looking at forecast soundings. CAPE could be 2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring winds of 70-80mph. Low level shear on Monday is pretty low, but is over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more substantial on Tuesday. By Wednesday night, some precip may happen for the north or western Panhandles, but coverage will be limited thanks to being mostly dry slotted as the low opens up to a wave and passes through. Instability will be very low to non-existent so just rain chances for now. The next system is a bit fuzzy between long range models for the end of the week. It is set to start sending out shortwaves ahead of itself, which will bring more chances for rain Thursday into Friday with instability returning on Friday night through Saturday. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/99
Hazardous weather outlook, May 5, 3:10 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 310 PM CDT Sun May 5 2019 OKZ001>003-TXZ001>020-317-060900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 310 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected to develop today and tonight across most of the Oklahoma and Texas Panhandles. Some storms will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. An isolated tornado could be possible, especially in the southeast Texas Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Monday afternoon through Wednesday, and then again Friday night and Saturday. Some storms that develop Monday afternoon through Wednesday will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. In addition, isolated tornadoes may be possible on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert this afternoon and evening and again on Monday and Tuesday afternoon through evening. Beat
In the hours before
Local storm report, May 5, 5:50 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 11 N HEREFORD 34.98N 102.40W
05/05/2019 M1.75 INCH DEAF SMITH TX PUBLIC
&&
EVENT NUMBER AMA1900564
BIEDASpecial weather statement, May 5, 5:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT Sun May 5 2019
TXZ002-003-052330-
Sherman TX-Hansford TX-
558 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND SOUTHWESTERN
HANSFORD COUNTIES UNTIL 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Stratford, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3640 10142 3605 10142 3605 10145 3613 10204
3641 10193
TIME...MOT...LOC 2257Z 281DEG 12KT 3626 10185
LGLocal storm report, May 5, 6:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 WSW UMBARGER 34.94N 102.15W
05/05/2019 E1.00 INCH RANDALL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900565
BIEDASpecial weather statement, May 5, 6:17 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT Sun May 5 2019
TXZ002-003-052345-
Sherman TX-Hansford TX-
617 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WESTERN
HANSFORD COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Stratford, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Sherman and western Hansford Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3605 10160 3605 10162 3616 10209 3638 10196
3644 10152
TIME...MOT...LOC 2317Z 281DEG 13KT 3629 10190
LGLocal storm report, May 5, 6:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 E WAYSIDE 34.80N 101.44W
05/05/2019 E0.75 INCH ARMSTRONG TX PUBLIC
REPORT RECEIVED VIA MPING.
&&
EVENT NUMBER AMA1900566
BIEDALocal storm report, May 5, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL GOODNIGHT 35.04N 101.19W
05/05/2019 M1.75 INCH ARMSTRONG TX PUBLIC
&&
EVENT NUMBER AMA1900567
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 60 min |
| May 5, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more | 96 min |
| May 5, 9:03 PM CDT | Tornado Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 18 min |
| May 5, 9:25 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Wheeler | 33 min |
| May 6, 5:17 AM CDT | Dense Fog Advisory | AMA | Collingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more | 5 hr |
| May 6, 5:41 PM CDT | Special Weather Statement | AMA | Randall | 64 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 56 min |
| May 6, 5:58 PM CDT | Special Weather Statement | AMA | Hutchinson | 62 min |
| May 6, 6:03 PM CDT | Special Weather Statement | AMA | Moore | 57 min |
| May 6, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Moore, Oldham, Potter, Randall | 51 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 64 min |
| May 6, 6:49 PM CDT | Special Weather Statement | AMA | Potter | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.